Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 209, NWS Austin/San Antonio, TX

June 23, 2020DeWitt County, Gonzales County, Karnes County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 23, 2020, 9:41 PM CDT for DeWitt County, Gonzales County, Karnes County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 9:41 PM CDT (02:41 UTC)
Expired
Jun 23, 2020, 10:12 PM CDT
In force
31 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeWitt County, TX, Gonzales County, TX, Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 76 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2910 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS54 KEWX 240241
SVREWX
TXC123-177-255-240345-
/O.NEW.KEWX.SV.W.0209.200624T0241Z-200624T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
941 PM CDT Tue Jun 23 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central DeWitt County in south central Texas...
  Northeastern Karnes County in south central Texas...
  South central Gonzales County in south central Texas...

* Until 1045 PM CDT.

* At 941 PM CDT, a severe thunderstorm was located 7 miles south of
  Smiley, or 14 miles northwest of Yorktown, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yorktown, Cotton Patch, Gruenau and New Davy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2921 9772 2924 9755 2899 9745 2895 9771
TIME...MOT...LOC 0241Z 346DEG 11KT 2916 9762 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
2 follow-up statements
044 
WWUS54 KEWX 240259
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
959 PM CDT Tue Jun 23 2020

TXC123-177-255-240345-
/O.CON.KEWX.SV.W.0209.000000T0000Z-200624T0345Z/
DeWitt TX-Karnes TX-Gonzales TX-
959 PM CDT Tue Jun 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WEST CENTRAL DEWITT...NORTHEASTERN KARNES AND SOUTH CENTRAL
GONZALES COUNTIES...

At 959 PM CDT, a severe thunderstorm was located 8 miles east of
Gillett, or 11 miles northwest of Yorktown, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gruenau, New Davy and Cotton Patch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2921 9772 2922 9758 2898 9753 2895 9771
TIME...MOT...LOC 0259Z 003DEG 10KT 2911 9764 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
775 
WWUS54 KEWX 240312
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1012 PM CDT Tue Jun 23 2020

TXC123-177-255-240321-
/O.CAN.KEWX.SV.W.0209.000000T0000Z-200624T0345Z/
DeWitt TX-Karnes TX-Gonzales TX-
1012 PM CDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DEWITT...
NORTHEASTERN KARNES AND SOUTH CENTRAL GONZALES COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2921 9772 2922 9758 2898 9753 2895 9771
TIME...MOT...LOC 0311Z 346DEG 11KT 2907 9763 

$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:52 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 6:52 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
652 PM CDT Tue Jun 23 2020

.AVIATION...
VFR skies prevail across South Central Texas this afternoon. Patchy
cumulus extend from the Rio Grande Plains into the Austin Metro area
thanks to a Mesoscale Convective Vortex across North Texas. This MCV
has produced shower and thunderstorm activity east of the terminals
this afternoon, and any convection that develops this evening should
be well south and east of the terminals. MVFR cigs should return to
the I-35 corridor between 09z and 12z tomorrow morning with decent
moisture still in place. Short range models have backed off on
precipitation chances tomorrow during the day so have converted the
PROB30 groups to mainly VCTS groups at AUS/SAT/SSF and VCSH at DRT.
If models continue to trend drier even these precip mentions may be
overkill, but in general models have been struggling with placement
of precipitation in this overall pattern.

&&

.UPDATE...
Have made some changes to the PoP configuration for the evening hours
through tomorrow based on current radar trends and the short term
models. For the rest of this evening thing any shower and
thunderstorms should be concentrated along the Coastal Plains as a
boundary extending south from the MCV across north Texas helps spark
off convection. In general reduced PoPs through the evening and
overnight by 10-30 percent. Based on the current, mostly clear radar
picture, and some of the high resolution models PoPs may need to be
drawn back even further later this evening. With global models
keeping the compact low pressure centered over Houston's area they
have also trended drier for tomorrow, keeping most of the
precipitation to the east of our CWA. Have also reduced PoPs 20-30
percent for Wednesday. High PoPs continue in the afternoon hours with
the GFS and ECMWF showing some convection back building to the west,
and impacting areas to the east of I-35. Again, will need to monitor
model trends overnight, and further adjustments of PoPs will be done
with the mid-shift package early Wednesday AM.

Radar returns (large area of 20 to 40 dBZ) over the Interstate 35
corridor this afternoon is most likely bugs that were stirred up by
the morning rains and the northerly wind. Reports of termites and/or
grasshoppers being observed have come in. Dual-Pol variables like
correlation coefficient and differential reflectivity support these
returns being purely biological. In addition they do not correspond
with any cloud cover via GOES-16.

&&

.PREV DISCUSSION... /ISSUED 224 PM CDT Tue Jun 23 2020/

SHORT TERM (Tonight through Wednesday Night)...
Rather unstable pattern will remain in place through the short term.
Decaying MCS from north TX last night moved over the region this
morning and dropped 1/2 inch to 2.5 inches over the Hill Country and
I-35 corridor along with gusts up to 40 mph. Today's rainfall will
be important to consider heading forward with additional
accumulations in the forecast. Residual convective boundary has been
left draped just south of the region with several convective
allowing models hinting of possible redevelopment along this
boundary most likely late this afternoon/evening. Bulk of this
activity is expected to remain southeast of the area. Clearing is
taking place across much of the region, had to bump up high
temperatures expected this afternoon as a result. Initial thinking
was that this convective boundary would set up over south central TX
today and bring prolonged chances for rain and possibly severe
storms later today. With it reaching much further south, chances for
rain have been tweaked down a bit and chances for strong to severe
storms is almost negligible.

A moist airmass still remains pooled over the region and remnant
boundaries with upper level support from weak low over southeastern
TX will result in quite a messy pattern for Wednesday and onwards.
Low confidence on placement and timing of storms until storms
initiate and high res guidance can initialize their placement. But
have left mention of slight chances of storms throughout the short
term. Looks like best chances for storms will come throughout the
day tomorrow with daytime destabilization. Temperatures will remain
below normal for Wednesday with the cloud cover and chances for rain
around.

LONG TERM (Thursday through Tuesday)...
Weak upper level troughing will remain in place over Texas for the
latter half of the week. The low level flow will continue to be from
the Gulf. Models have trended a bit drier today, but still have
likely POPs for the eastern half of the CWA for Thursday and Friday.
Higher PW air will be limited to the eastern half of the area and any
chance for locally heavy rain will be confined to this area. Showers
and thunderstorms may linger into Saturday and Sunday, but most
places will be dry for the weekend. The subtropical ridge will take
control for the beginning of next week. The temperature forecast is
trending up with less rain expected. Highs will still be below normal
for the end of the work week and then will climb back to near normal
during the early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  89  72  89  74 /  20  40  20  50  40
Austin Bergstrom Intl Airport  71  89  71  88  73 /  20  40  20  50  40
New Braunfels Muni Airport     72  89  72  87  73 /  20  40  20  50  40
Burnet Muni Airport            68  87  70  87  71 /  20  30  20  30  30
Del Rio Intl Airport           73  98  74  95  75 /  20  20  20  10  20
Georgetown Muni Airport        70  89  71  89  72 /  20  40  20  40  30
Hondo Muni Airport             72  93  72  92  73 /  20  30  30  30  40
San Marcos Muni Airport        70  89  71  88  72 /  20  40  20  50  40
La Grange - Fayette Regional   73  89  72  89  74 /  50  60  30  60  40
San Antonio Intl Airport       73  91  74  90  74 /  20  40  20  50  40
Stinson Muni Airport           73  91  74  89  74 /  30  40  30  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...BMW
Hazardous weather outlook, Jun 23, 1:11 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
111 PM CDT Tue Jun 23 2020

TXZ171>173-183>194-202>209-217>225-228-241815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
111 PM CDT Tue Jun 23 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.
Thunderstorms could redevelop tonight, most likely for our
southeastern counties. These storms could pose an isolated flash
flooding threat with locally heavy downpours of 1 to 2 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will remain a good chance of showers and thunderstorms
across much of South Central Texas Wednesday through Friday.
Pockets of heavy rainfall will be possible each day. Prolonged
chances for rain have led to localized flooding concerns by the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 23, 7:59 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
759 PM CDT Tue Jun 23 2020

TXZ224-240200-
De Witt TX-
759 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEWITT COUNTY UNTIL
900 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yorktown, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cuero, Yorktown, Arneckville and Meyersville.

LAT...LON 2887 9730 2888 9731 2887 9732 2890 9734
      2889 9735 2890 9738 2892 9738 2892 9742
      2887 9750 2913 9756 2918 9737 2896 9718
TIME...MOT...LOC 0058Z 336DEG 14KT 2903 9741

BMW
Special weather statement, Jun 23, 8:02 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
802 PM CDT Tue Jun 23 2020

TXZ225-240145-
Lavaca TX-
802 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAVACA COUNTY UNTIL
845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sublime, or 15 miles east of Hallettsville, moving
southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sublime, Speaks and Vienna.

LAT...LON 2922 9672 2950 9685 2953 9674 2934 9656
TIME...MOT...LOC 0102Z 333DEG 14KT 2942 9668

BMW
Special weather statement, Jun 23, 8:58 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
858 PM CDT Tue Jun 23 2020

TXZ222>224-240300-
Karnes TX-De Witt TX-Gonzales TX-
858 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWITT...
NORTHEASTERN KARNES AND SOUTHWESTERN GONZALES COUNTIES UNTIL 1000 PM
CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smiley, or 18 miles north of Yorktown, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yorktown, Smiley, Westhoff, Cotton Patch, Gruenau, New Davy and
Sample.

LAT...LON 2930 9773 2934 9752 2899 9735 2895 9771
TIME...MOT...LOC 0158Z 347DEG 14KT 2923 9761

BMW
Local storm report, Jun 23, 9:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
932 PM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             5 NE YORKTOWN           29.03N 97.43W
06/23/2020  E1.50 INCH       DEWITT             TX   EMERGENCY MNGR

            REPORT OF PING PONG BALL SIZED HAIL ALONG
            STATE HIGHWAY 72. TIME AND LOCATION
            ESTIMATED VIA RADAR.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:59 PM CDTSpecial Weather StatementEWXDeWitt61 min
Jun 23, 8:02 PM CDTSpecial Weather StatementEWXLavaca43 min
Jun 23, 8:07 PM CDTSevere Thunderstorm WarningEWXDeWitt53 min
Jun 23, 8:58 PM CDTSpecial Weather StatementEWXDeWitt62 min
Jun 23, 10:05 PM CDTSpecial Weather StatementEWXKarnes55 min
Jun 23, 10:11 PM CDTSevere Thunderstorm WarningEWXDeWitt, Karnes51 min
Jun 23, 10:31 PM CDTSpecial Weather StatementEWXLavaca44 min
Jun 23, 10:56 PM CDTSpecial Weather StatementEWXKarnes64 min
Jun 24, 2:24 AM CDTAreal Flood AdvisoryEWXLavaca4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.